Skip to Main Content

Shortness of Breath

A 55-year-old woman with a past medical history of hypertension presents to the emergency department (ED) because her tongue and lips feel swollen. During the history, she tells you she recently started a new blood pressure (BP) medication. Her only other medication is a baby aspirin. Her vitals at triage are BP 130/70 mm Hg, heart rate (HR) 85 beats/minute, respiratory rate (RR) 16 breaths/minute, temperature 98.7°F, and oxygen saturation 99% on room air. On physical examination, you detect mild lip and tongue swelling. Over the next hour, you notice that not only are her tongue and lips getting more swollen, but that her face is also starting to swell.

Which is the most likely causative agent?

a. Metoprolol

b. Furosemide

c. Aspirin

d. Lisinopril

e. Diltiazem

The answer is d. The patient has angioedema, a rare, but significant side effect of angiotensin-converting enzyme inhibitors (ACE-I), such as lisinopril. This type of angioedema is usually limited to the lips, tongue, and face and is frequently asymmetric. In severe cases, the tongue, uvula, and pharyngeal or laryngeal structures can be involved. Diagnosis is often aided by the use of nasopharyngoscopy to directly visualize these posterior structures. In cases of severe tongue, uvular, or vocal cord edema, the patient may develop airway compromise and emergent intubation or surgical cricothyrotomy is indicated. The medication should be immediately discontinued. Angioedema can also be caused by a type I hypersensitivity reaction or a hereditary C1 esterase deficiency.

None of the other medications listed cause angioedema (a, b, c, and e).

A 55-year-old woman with a past medical history of hypertension presents to the emergency department (ED) because her tongue and lips feel swollen. During the history, she tells you she recently started a new blood pressure (BP) medication. Her only other medication is a baby aspirin. Her vitals at triage are BP 130/70 mm Hg, heart rate (HR) 85 beats/minute, respiratory rate (RR) 16 breaths/minute, temperature 98.7°F, and oxygen saturation 99% on room air. On physical examination, you detect mild lip and tongue swelling. Over the next hour, you notice that not only are her tongue and lips getting more swollen, but that her face is also starting to swell.

Which of the following is true regarding this condition?

a. Steroids will help minimize the swelling

b. The mechanism of action is through inhibition of prostaglandin production

c. It can occur at any point when taking the causative medication

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.